Wyoming, 2018High Wind in Wyoming, December 18 to 19, 2018
December 18 to 19, 2018 · NWS RIW · 2 events in 2 counties and zones
A few locations in the lee of the Absarokas had high winds. The maximum wind gusts included 76 mph along the Chief Joseph Highway and 59 mph to the west of Clark.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few locations in the lee of the Absarokas had high winds. The maximum wind gusts included 76 mph along the Chief Joseph Highway and 59 mph to the west of Clark.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 18, 4:02 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Dec 18, 4:02 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
402 PM MST Tue Dec 18 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 301 PM MST Tue Dec 18 2018
Snowfall has increased during the past couple of hours in far
Western Wyoming. Web cams indicate that around 2 inches of
snowfall have already likely fallen at Grand Targhee. This
snowfall is in response to a vigorous shortwave now pushing
rapidly across the Pacific Northwest. Increasing westerly difluent
upslope flow and isentropic lift are rapidly enhancing the
snowfall in these areas. In addition, left front quad dynamics
from a 135 knot jet will be providing extra lift by 06Z tonight as
the jet stream lifts north, and the strong shortwave digs on the
front side of the ridge that will eventually amplify over the
Pacific states Wednesday. By 09Z tonight, the asct strong Pacific
cool front will push across Western Wyoming and by 11 or 12Z it
will push across areas east of the Divide. Winds will come to a
crescendo once the front pushes on through with the west winds at
the top of RPK likely reaching 65 mph. Even the Jackson Valley
will blow from the SSW with 50 to 55 mph winds expected to gust
there as the 65 mph wind component is forced down into the valley
during the fropa. The airmass will be weakly unstable once the
front rushes through and snow showers will continue post frontal,
mainly in the far west through 18Z Wednesday. Snow advisory
amounts are slated for the far western mtns and valleys tonight
through Wednesday morning along with considerable blowing and
drifting. Lingering flurries are expected over the western mtns
Wednesday afternoon with clearing skies by Wednesday evening.
As for wind, in addition to the winds directly asct with the
front, several areas are likely going to see strong to high winds,
especially areas east of the divide as we trade snowfall for wind
in these areas. The Cody Foothills (and the Absarokas which are
already under a winter weather advisory) will have the potential
to blow high wind through 15Z Wednesday during which time a high
wind warning is in effect. A persistent mtn top inversion is in
place along with a decent temp gradient between YNP and the Cody
Foothills along with a froude number of 1. The Southern Wind
corridor from South Pass to Casper will blow sub warning criteria
in response to a 13mb sfc pressure gradient from GCC to RKS>
Casper Outer Drive could see isolated high wind gusts tonight and
Wednesday morning. The potential for high post frontal northwest
winds will likely occur within the Wind River Basin and Northern
Johnson County as these areas have a propensity for strong
post frontal northwest winds, given the 5 and half H7 height
lines spaced out over Wyoming every 30 decameters. Sweetwater
County is also under the gun Wednesday with their typically strong
post frontal westerly winds with both the MET and MAV MOS
indicating over 30 knots for a sustained wind for a period of 6
to 9 hours. the MAV peaks the wind gusts at RKS at 36 knots at 21Z
Wed. We have a high wind watch out for Sweetwater County, the Wind
River Basin, and Northern johnson County for Wednesday. winds will
diminish toward evening.
Any snow that makes it over the divide will be relatively light
with only 2 to 4 inches expected in the Big Horn Mtns by
Wednesday.
Expect clearing skies with continued diminishing winds Wednesday
night as the aforementioned ridge builds east.
.LONG TERM...(Thursday through Tuesday) Issued at 301 PM MST Tue
Dec 18 2018
Shortwave ridging and dry to start the period Thursday. Another
strong shortwave trough will approach the west Thursday night and
blast east of the divide Friday. The west will see a period of
snow and gusty to strong w/sw wind during the day Friday. Some lcl
advsry amounts are possible but system is a quick hitter.
Eventual high wind watches will likely be needed for the Cody
Foothills and wind corridor Thursday night and Friday ahead of the
front. As the cold front moves east of the divide, a chance of
snow will shift east of the divide along with strong west
(shifting to north winds up north and east) wind. Models are
struggling with the mean pattern and whether there will two
systems very close to each other or a gap before the Saturday one.
The GFS 5-wave shows a general trough over the central Rockies so
it would favor another quick hitting Saturday system or the
Friday one lingering or held back as the next system moves into
the 'mean' trough. This idea is depicted more in the Euro and GEM.
So once the snow starts out west Friday, we may see periods of at
least light snow through Saturday. On Sunday, a weak disturbance
may brush through the area or at least the nrn part with some
light snow/flurries in the west and possibly north. Some warm
advection/upglide snow may fall out west Monday with flat ridging
ovhd ahead of our digging Christmas storm. Details remain all over
the board but they all generally have a fairly strong system
digging into the Great Basin Christmas Day and then possibly
lifting newd next Wednesday as another system drops down the back
side of the trough to hold it from racing away. The main trend
with the GFS this morning is to have more of a nwd extension of
this upper low into ern ID and WY increasing the chances of snow
across the area on Christmas day into Christmas night. Still a
week out so we'll just have to watch the details with time but
like I said yesterday, the big picture supports a trough/upper low
in the area even if it ends up being in pieces. The main trough
may hang around beyond this period as another shortwave drops swd
into the mean trough next Wednesday. Complex and interesting
weather around Christmas for sure!
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 301 PM MST Tue Dec 18 2018
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes
The main aviation concern again through this evening will be windy
to strong southwest to west wind and/or low-level wind shear in the
South Pass to Casper wind corridor, lee side of mountain ranges into
adjacent foothills. Otherwise, variable mid-high level cloudiness is
expected with VFR conditions through this evening. After 06Z
Wednesday, a cold front will begin to sweep across the area with
windy conditions developing in some locations that were relatively
light for much of the period such as KRIW and KBYG. There could
also be a few showers along and behind the cold front, but coverage
is not enough to include any precip at any terminal. VFR
conditions are expected after 18Z Wednesday.
West of the Divide...KBPI/KJAC/KPNA/KRKS Routes
Ceilings will vary between 020-050 kft agl over the far western
terminals including KJAC with some light snow/flurries through
the rest of the afternoon today. A winter storm will continue to
approach the area with increasing snowfall and wind overspreading
western Wyoming. MVFR and IFR conditions are expected at KJAC
after 00Z Wednesday from snow and blowing snow, and last through
the night. Farther southeast, the snow will be much lighter, but
windy west to northwest will develop. Mountains will be obscured
much of the time, with the best conditions occurring across South
Pass. Some areas of MVFR conditions will persist in far Western
Wyoming through 18Z Wednesday. After 18Z Wednesday, expect mainly
VFR conditions with some lingering flurries in the far Western
Mountains.
Please see the Aviation Weather Center and/or CWSU ZDV and
ZLC for the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 301 PM MST Tue Dec 18 2018
Strong cold front and weather system will blast east across the area
tonight through Wednesday. Snow and wind will fall out west tonight
through Wednesday. East of the divide, there will be strong to high
wind and pockets of light snow in the far northern part of the
district. Thursday will be dry behind this system with areas of
gusty southwest to west wind in the foothills and wind corridor from
Jeffrey City to Casper. The basins will see temperature inversions
returning Thursday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Wednesday afternoon
for WYZ010-016-017-028>030.
Winter Weather Advisory until noon MST Wednesday for WYZ001-002-
012-013-023-024.
High Wind Warning until 8 AM MST Wednesday for WYZ003.
&&
SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...Lipson
FIRE WEATHER...Skrbac
Hazardous weather outlook, Dec 18, 2:24 AM MST, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
224 AM MST Tue Dec 18 2018
WYZ001>020-022>030-191215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
224 AM MST Tue Dec 18 2018
...High Wind Warning for the Cody Foothills late today into early
Wednesday...
...High Wind Watch for some areas East of the Divide Wednesday...
...Winter Weather Advisory for western Wyoming late today through
noon Wednesday...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Light snow continuing in the west today. Moderate to possibly
heavy snow will occur tonight in the western mountains. Please
see Winter Weather Products for details.
High winds are likely late tonight and tonight in the Cody
Foothills. Please see High Wind Warning for details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday...Strong winds possible in northern Johnson County, the
Wind River Basin and Sweetwater County. Please see High Wind
Products for details. Snow continuing in the west, decreasing in
the afternoon.
Friday and Friday night...A chance of snow for the mountains and
the far west valleys.
Sunday...A chance of snow in the western mountains.
.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report snowfall amounts and wind gusts over
50 mph.
TEAM RIVERTON
In the hours before
Special weather statement, Dec 18, 2:50 PM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
250 PM MST Tue Dec 18 2018
WYZ019-020-191000-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
250 PM MST Tue Dec 18 2018
|..Strong winds this afternoon through Wednesday...
* WHAT...Strong west to southwest wind of 30 to 40 mph with gusts
to 55 mph. Local gusts over 60 mph on Outer Drive in Casper are
possible.
* WHERE...Southeast Fremont and Natrona County, especially around
Outer Drive.
* WHEN....For the rest of this afternoon through tonight and Wednesday.
* ADDITIONAL DETAILS...These winds may cause loss of vehicle
control or a blow over to high profile vehicles traveling empty
or with a light load.
WYZ025-191000-
Upper Green River Basin Foothills-
Including the city of Pinedale
250 PM MST Tue Dec 18 2018
...Periods of snow tonight into Wednesday...
* WHAT...Periods of snow. One to three inches of snow expected,
with the highest amounts near Bondurant and around an inch
expected at Pinedale.
* WHERE...The Green River Foothills, including Pinedale and
Butternut.
* WHEN....Early this evening through the rest of tonight and and
into Wednesday morning.
* ADDITIONAL DETAILS...Travel could be difficult. Expect slick and
snow covered roads if traveling tonight and Wednesday.
WYZ027-191000-
South Lincoln County-
Including the cities of Kemmerer and Cokeville
250 PM MST Tue Dec 18 2018
...Periods of snow tonight into Wednesday...
* WHAT...Periods of snow. One to three inches of snow expected,
with less than an inch expected in the extreme south portion of
the county.
* WHERE...The lower elevations of Southern Lincoln County.
* WHEN....Early this evening through the rest of tonight and and
into Wednesday morning.
* ADDITIONAL DETAILS...Travel could be difficult. Expect slick and
snow covered roads if traveling tonight and Wednesday.
WYZ014-015-191000-
Wind River Mountains West-Wind River Mountains East-
Including the city of Atlantic City
250 PM MST Tue Dec 18 2018
|...Periods of snow tonight into Wednesday...
* WHAT...Periods of snow. Four to nine inches of snow expected
above 9500 feet including Togwotee Pass with 1 to 3 inches
expected below 9500 feet. South Pass on the southern end of the
range will likely only receive an inch or less of snow. However,
wind gusts of 50 mph over South Pass will likely combine with
the snowfall, effectively lowering the visibility.
* WHERE...The east and west slope of the Wind River Mountains.
* WHEN....Early this evening through the rest of tonight and and
into Wednesday morning.
* ADDITIONAL DETAILS...Travel could be difficult. Expect slick and
snow covered roads if traveling tonight and Wednesday.
TEAM RIVERTON
High Wind, Absaroka Mountains
- When
- December 18, 6:05 PM MST to 7:40 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Winds were sustained at over 50 mph for over an hour and a half along the Chief Joseph highway. The maximum wind gust recorded was 76 mph.
High Wind, Cody Foothills
- When
- December 19, 7:46 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A 59 mph wind gust was reported to the west of Clark.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Washington, December 18, 2018$1.2 million · EF2 · 1 event
- Strong Wind in Massachusetts, December 18 to 19, 2018$49,000 · 9 events
- High Wind in Wyoming, December 18 to 19, 201862 kt wind · 6 events
- High Wind in Montana, December 18, 201863 kt wind · 5 events
- Heavy Snow in Idaho, December 18, 20183 events
- Winter Weather in Colorado, December 18 to 19, 20183 events
- Winter Weather in Colorado, December 18 to 19, 20183 events
- High Wind in Oregon, December 18, 201858 kt wind · 2 events
- Heavy Snow in Idaho, December 18 to 19, 20182 events
- Dense Fog in California, December 18, 20182 events
- Strong Wind in Rhode Island, December 18, 2018$1,000 · 1 event
- High Wind in Oregon, December 18, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798131, 798132.